Avoiding inadvertent IV injection of oral liquids

  1. 0
    From ISMP
    Aug 23rd,2012 safety newsletter:

    Avoiding inadvertent IV injection of oral liquids

    ...Oral doses have also been purposely administered intravenously by health professionals who were unaware of the associated dangers. In our March 12, 1997, issue we wrote about a nurse who administered oral medications intravenously to an 86-year-old patient. The nurse crushed and mixed together PAXIL (PARoxetine), potassium chloride solution, and a multivitamin tablet, and then administered the medications intravenously, after the patient refused the oral medications. The patient died 30 minutes later.

    To help address these problems, some hospitals use amber oral syringes for all oral liquid medications to further differentiate them by color from typical clear parenteral syringes. However, with clear liquids, pharmacy technicians and nurses often have trouble seeing and measuring the liquid in an amber syringe when preparing the medication or administering a dose. Although oral syringes are marked “Oral use only,” and pharmacy labels and medication administration records (MAR) may also specify the oral route of administration, these statements are too easily missed to be relied upon to prevent misadministration. It might also help to affix an auxiliary label that uses a much larger font, such as the labels in Figure 2 marked “ORAL,” which are available from Baxa.
    Last edit by NRSKarenRN on Sep 9, '12
  2. 24 Comments so far...

  3. 11
    quote." In our March 12, 1997, issue we wrote about a nurse who administered oral medications intravenously to an 86-year-old patient. The nurse crushed and mixed together PAXIL (PARoxetine), potassium chloride solution, and a multivitamin tablet, and then administered the medications intravenously, after the patient refused the oral medications. The patient died 30 minutes later. " quote
    Avoiding inadvertent IV injection of oral liquids

    I can't believe anybody would be that stupid!
    nrsang97, Sun0408, sharonp30, and 8 others like this.
  4. 11
    What? Someone did what?! I cannot believe a nurse can be so inept. Maybe these are the nurses who end up having to try the Nclex 3 or more times... Those posts always bother me. The test is not hard, there is a reason for it - to ensure minimal safety and proficiency. There should be a cap on how many attempts are allowed.

    I still can't wrap my mind around someone going through all the steps of crushing meds for IV administration and NEVER questioning themselves? Criminal.

    Sent from my iPhone using allnurses.com
    elkpark, nrsang97, Sun0408, and 8 others like this.
  5. 13
    "...who were unaware of the associated dangers"


    What the actual F.

    NO we don't need special shiny syringes for this! We need people that know pills don't get shot up into your veins!
    Tooimpatient, elkpark, nrsang97, and 10 others like this.
  6. 4
    I wouldn't call what she did "inadvertent".
    nrsang97, psu_213, nursenotamaid, and 1 other like this.
  7. 2
    My jaw literally dropped. Wow. No wonder nurses get such a bad rep.
    nrsang97 and whichone'spink like this.
  8. 1
    Beyond shock here...God willing she has not procreated. It makes me shudder to think her genetics might be out there somewhere sinking the gene pool even further into the muck :/
    redhead_NURSE98! likes this.
  9. 0
    Things like this do happen - luckily not too often, I hope. Like others, I too, am at a loss wondering 'what were they thinking' or rather, 'what were they NOT thinking".

    Off on another tangent - this post reminded me of another serious occurence. While not immediately fatal, it is potentionally so r/t other negative outcomes post-incident. I speak of the risk involved with a gastrostomy site close to a supra-pubic site. I once suspected the instillation/infusion of enteral formula into an SP tube. The gunkiest urine I ever saw!!! I brought the possibility up to all, but it was determined not to have occurred, altho I don't remember any specific testing being done.

    I cringe when I find the 2 ostomies! I acknowledge the necessities of the two, but I am ever so careful just because... I actually safety-care plan for the possibility with interventions as able.
  10. 6
    You can't fix stupid, not even with a yellow syringe.

    That same nurse that injected a multivitamin into the patient would have eventually killed someone for some other stupid reason or herself by forgetting to breath.
    elkpark, nrsang97, sharonp30, and 3 others like this.
  11. 0
    I can kind of see how this might be an issue if you're drawing up two similarly colored liquids into identical syringes and then not labeling which is the IVP and which is the oral agent.

    The quoted scenario in the OP seems totally bombastic but, per the linked article, I am familiar with the first two scenarios (jury-rigging oral syringes to fit into an IV port) because something similar happened at the hospital that I work at.


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top